Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 314, NWS Blacksburg, VA

July 30, 2012Halifax County, Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 30, 2012, 8:16 PM EDT for Halifax County, Pittsylvania County, Virginia. It was in force for 59 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2012, 8:16 PM EDT (00:16 UTC)
Expired
Jul 30, 2012, 9:15 PM EDT
In force
59 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Halifax County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 8:34 PM EDTHAIL 0.55 Sw Java, VADIME SIZE HAIL
Jul 30, 8:47 PM EDTTSTM WND DMG5 Sw Java, VATREE DOWN ON ABBOTT PLACE NEAR SPRING GARDEN ROAD.
Jul 30, 8:51 PM EDTTSTM WND DMG2 Nne Chatham, VATREE DOWN NEAR THE INTERSECTION OF NORTH MAIN STREET AND WHITE STREET.
Jul 30, 9:10 PM EDTHAIL 13 Nnw Chatham, VAHAIL RANGING FROM NICKEL TO QUARTER SIZE FELL ON HAWKINS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.3 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2012-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2012-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1485 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 310016
SVRRNK
VAC083-143-310115-
/O.NEW.KRNK.SV.W.0314.120731T0016Z-120731T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
816 PM EDT MON JUL 30 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
  WESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 915 PM EDT.

* AT 815 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  RIDGEWAY...OR NEAR INGRAM...AND MOVING WEST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  INGRAM...
  JAVA...
  KEELING...
  CHATHAM...
  DRY FORK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD!

&&

LAT...LON 3665 7950 3689 7949 3681 7896 3670 7892
TIME...MOT...LOC 0016Z 095DEG 18KT 3676 7906

$$

PH
3 follow-up statements
587 
WWUS51 KRNK 310039
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
839 PM EDT MON JUL 30 2012

VAC083-143-310115-
/O.CON.KRNK.SV.W.0314.000000T0000Z-120731T0115Z/
PITTSYLVANIA VA-HALIFAX VA-
839 PM EDT MON JUL 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR CENTRAL PITTSYLVANIA AND WESTERN HALIFAX COUNTIES...

AT 836 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR INGRAM...MOVING WEST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  INGRAM...
  JAVA...
  KEELING...
  CHATHAM...
  DRY FORK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. TURN AROUND DONT DROWN!

&&

LAT...LON 3682 7910 3669 7906 3665 7950 3689 7949
TIME...MOT...LOC 0039Z 095DEG 18KT 3677 7920

$$

PH
896 
WWUS51 KRNK 310055
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
855 PM EDT MON JUL 30 2012

VAC083-310105-
/O.CAN.KRNK.SV.W.0314.000000T0000Z-120731T0115Z/
HALIFAX VA-
855 PM EDT MON JUL 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HALIFAX COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3684 7920 3668 7919 3665 7950 3689 7949
TIME...MOT...LOC 0055Z 107DEG 17KT 3682 7933

$$

VAC143-310115-
/O.CON.KRNK.SV.W.0314.000000T0000Z-120731T0115Z/
PITTSYLVANIA VA-
855 PM EDT MON JUL 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR CENTRAL PITTSYLVANIA COUNTY...

AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR JAVA...OR NEAR CHATHAM...MOVING WEST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  JAVA...
  CHATHAM...
  CLIMAX...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. TURN AROUND DONT DROWN!

&&

LAT...LON 3684 7920 3668 7919 3665 7950 3689 7949
TIME...MOT...LOC 0055Z 107DEG 17KT 3682 7933

$$

PH
542 
WWUS51 KRNK 310115
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
915 PM EDT MON JUL 30 2012

VAC143-310125-
/O.EXP.KRNK.SV.W.0314.000000T0000Z-120731T0115Z/
PITTSYLVANIA VA-
915 PM EDT MON JUL 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PITTSYLVANIA COUNTY
EXPIRES AT 915 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW 
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...
DIME SIZE HAIL AND WIND GUSTS TO 40 MPH ARE STILL POSSIBLE WITH THIS 
STORM AS IT MOVES TOWARD CLIMAX.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

R

LAT...LON 3684 7920 3668 7919 3665 7950 3689 7949
TIME...MOT...LOC 0115Z 107DEG 17KT 3685 7944

$$

PH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 7:34 PM EDT, 42 minutes earlier.

Area forecast discussion, Jul 30, 7:34 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
734 PM EDT MON JUL 30 2012

.SYNOPSIS...
HIGH PRESSURE WILL DRIFT EAST TO OFF THE MID ATLANTIC COAST THIS
EVENING. RETURN SOUTHEAST FLOW AROUND THE HIGH WILL CONTINUE TO BRING
INCREASING MOISTURE INTO TONIGHT. AN UPPER LEVEL TROUGH OF LOW
PRESSURE WILL THEN RESIDE OVER THE EASTERN UNITED
STATES...YIELDING THE POTENTIAL FOR UNSETTLED WEATHER INTO MID
WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 245 PM EDT MONDAY...

CONVECTION REMAINS QUITE ISOLATED OVER THE REGION THIS AFTERNOON
WITH THE DEEPER MOISTURE TO THE SE AND ONLY WEAK SUPPORT IN PLACE
UNDER MODEST INSTABILITY ATTM. EXPECT THIS OVERALL TREND TO PREVAIL
INTO THE EVENING WITH WIDELY SCATTERED SLOW MOVING STORMS BEING
DRIVEN BY OLD OUTFLOW AND WEAK SE FLOW INTO THE RIDGES. THUS WILL
KEEP THE GOING SHOTGUN TYPE PATTERN OF LOW POPS FOR ISOLATED HEAVY
RAIN PRODUCING CONVECTION UNTIL SUNSET. NEXT FAINT MID LEVEL WAVE
WILL BE CROSSING THE REGION UNDER NW FLOW ALOFT OVERNIGHT WHILE THE
FLOW GRADUALLY VEERS FROM LIGHT SE TO SOUTH BY MORNING. LOTS OF
UNCERTAINTY AS TO WHETHER OR NOT THIS RESULTS IN LINGERING BANDS OF
SHRA ESPCLY BLUE RIDGE INTO THE EARLY MORNING HOURS. MOST SHORT TERM
GUIDANCE HAS DOUBTS ABOUT IT WHILE BOTH THE NAM/GFS HAVE SOME SHRA
IN SPOTS SO GIVEN LIGHT EASTERLY FLOW/HIGH PWATS DECIDED TO LEAVE IN
A RIBBON OF CHANCE TO SLIGHT POPS MAINLY CENTRAL SECTIONS OVERNIGHT.
OTRW PC WITH PATCHY FOG AROUND AND LOWS MAINLY IN THE 60S.

NEXT MUCH STRONGER SHORTWAVE WILL DIVE SE AROUND THE EASTERN 5H TROF
AND THRU THE TN VALLEY BY MORNING...CROSSING THE SRN APPALACHIANS
TUESDAY AFTERNOON. BEST LIFT WITH THIS FEATURE LOOKS TO PASS TO THE
SOUTH...CLOSER TO THE RESIDUAL SURFACE FRONT WHERE A COMPLEX OF
STORMS APPEARS LIKELY. THIS MAY TEND TO LIMIT THE COVERAGE OF
CONVECTION FURTHER NORTH BUT STILL ENOUGH INSTABILITY AND WEAK UVV
RIGHT UNDER THE TROF AXIS TO PRODUCE A FEW BANDS OF TSRA. HOWEVER
COVERAGE IN QUESTION AND MAY BE BELOW LIKELYS BUT LEFT IN SINCE
ALREADY IN PLACE AS MAY LINE UP ALONG THE SRN BLUE RIDGE WITH THE
FLOW MORE SW LATER IN THE DAY. ELSW KEPT IN DECENT CHANCE POPS
ALTHOUGH STORMS SHOULD BE MOVING A LITTLE FASTER WITH A LITTLE MORE
OF A JET ALOFT IN PLACE. HIGHS RANGING FROM 78-85 MOUNTAINS TO THE
MID/UPPER 80S OUT EAST WITH MORE AFTERNOON SUN LIKELY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 250 PM EDT MONDAY...

RH WILL BE DECREASING ALOFT INTO WEDNESDAY AS WEAK LOW PRESSURE
MOVES OFF THE CAROLINA COAST SHOULD LIMIT STORMS SOUTH OF RT 460 ON
WEDNESDAY...AND THOSE MAY ONLY BE SCATTERED AT BEST. THIS TREND
CONTINUES INTO THURSDAY WITH WAA ALOFT ALLOWING H85 TEMPS TO REACH
+20C. EVEN LESS CLOUDS AND A SMALLER CHC OF STORMS HAN EVEN
WEDNESDAY...SHOULD ALLOW SOME SPOTS TO REACH THE LOWER 90S ONCE
AGAIN. DEWPOINTS WILL REMAIN IN THE UPPER 50S TO MIDDLE 60S SUCH
THAT THE AIR MASS WILL NOT FEEL TOO OPPRESSIVE.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 23 PM EDT MONDAY...

WITH MORE PERSISTENT SOUTHERLY FLOW DEVELOPING INTO THE
WEEKEND...DEWPOINTS WILL BE ON THE RISE AND SO WILL INSTABILITY AS
RH INCREASES AT H7 AND H5. SHOWERS AND STORMS WILL BE MORE NUMEROUS
ON SUNDAY IN COMPARISON TO SATURDAY. ALTHOUGH H85 TEMPS MAY RISE A
FEW MORE DEGREES...MAX T WILL BE STUNTED BY MORE CLOUDS AND
THUNDERSTORMS. A COLD FRONT DROPS OUT OF THE GREAT LAKES EARLY NEXT
WEEK...SUCH THAT SHOWERS AND STORMS WILL BE MOST LIKELY ON MONDAY
AND MONDAY NIGHT. HIGH TEMPS SHOULD BE IN THE MIDDLE 80S TO LOWER
90S THROUGH THE PERIOD.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
AS OF 730 PM EDT MONDAY...

MSAS ANALYSIS OF THETA-E HAVE HIGHEST VALUES AND BEST INSTABILITY
OVER CENTRAL VIRGINIA AND SOUTHERN WEST VIRGINIA. BETWEEN THESE
TWO REGIONS...RADAR SHOWING ISOLATED THUNDERSTORMS NEAR DAN AND
LWB. EXPECT AN OVERALL WEAKENING TREND OF STORMS...ESPECIALLY
AFTER SUNSET.

MODELS BRING IN MVFR CEILINGS EAST OF THE BLUE RIDGE OVERNIGHT.
HAVE MVFR CEILINGS AT ROA/LYH/DAN AND BCB AFTER 10Z. LWB HAD RAIN
THIS AFTERNOON SO WITH THE MOIST GROUND CONFIDENCE IN LIFR FOG IS
HIGH FOR LATE TONIGHT.

LOW CIGS AND FOG SHOULD SLOWLY BURN AWAY TUESDAY MORNING BUT MAY
TAKE UNTIL LATE MORNING FOR A RETURN TO VFR IN THE VALLEY
LOCATIONS. HOWEVER ANY HEATING WILL AGAIN RESULT IN BKN CU FIELDS
BY MIDDAY. WITH YET ANOTHER SHORT WAVE TRACKING TO THE SOUTHERN
APPALACHIANS...BRINGING AN EVEN BETTER COVERAGE OF SHRA/TSRA FOR
THE AFTERNOON AND EVENING ON TUESDAY. HIGHEST PROBABILITY OF
THUNDERSTORMS WILL BE ALONG AND EAST OF THE BLUE RIDGE SOUTH OF
ROANOKE AFTER 20Z/4PM.

THE DAILY AFTERNOON AND EVENING THREAT OF SHOWERS AND
THUNDERSTORMS CONTINUES THROUGH THE WEEK BUT SHOULD BECOME MORE
ISOLATED WEDNESDAY AND THURSDAY. WEAK HIGH PRESSURE SETTLES IN
FROM THE WEST BY SATURDAY. OUTSIDE OF THIS MAINLY DIURNALLY
DRIVEN CONVECTION...THE ONLY OTHER FLIGHT WEATHER HAZARDS WOULD BE
FROM OVERNIGHT MVFR VALLEY FOG.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WP
NEAR TERM...JH
SHORT TERM...KM
LONG TERM...KM
AVIATION...AMS/JH
Hazardous weather outlook, Jul 30, 3:29 PM EDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 PM EDT MON JUL 30 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-311930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
329 PM EDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

BANDS OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY OCCUR
TUESDAY AFTERNOON. THE MAIN THREAT WILL BE DAMAGING WINDS ALONG
WITH VERY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 30, 4:58 PM EDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 PM EDT MON JUL 30 2012

VAZ033-044-302145-
FRANKLIN VA-PITTSYLVANIA VA-
458 PM EDT MON JUL 30 2012

...A STRONG THUNDERSTORM WILL AFFECT SMITH MOUNTAIN LAKE AND
EASTERN FRANKLIN AND NORTHWESTERN PITTSYLVANIA COUNTIES...

AT 455 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PENHOOK...
MOVING WEST AT 5 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS STORM. IF YOU ARE
OUT ON THE WATER GET BACK TO LAND AND FIND A SAFE BUILDING OR SAFE
VEHICLE.

THIS STORM WILL BE NEAR PENHOOK AROUND 525 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3698 7968 3708 7964 3708 7962 3706 7959
      3704 7960 3704 7958 3704 7955 3705 7955
      3703 7952 3697 7954

PH
Special weather statement, Jul 30, 5:20 PM EDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 PM EDT MON JUL 30 2012

VAZ047-302200-
BUCKINGHAM VA-
520 PM EDT MON JUL 30 2012

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BUCKINGHAM COUNTY...

AT 516 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
CUMBERLAND...MOVING WEST AT 5 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF BUCKINGHAM COUNTY
EAST OF DILLWYN.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3759 7828 3756 7829 3755 7831 3752 7833
      3743 7839 3744 7846 3760 7843 3761 7827
      3760 7827

PH
Special weather statement, Jul 30, 6:44 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
644 PM EDT MON JUL 30 2012

VAZ058-059-302315-
CHARLOTTE VA-HALIFAX VA-
644 PM EDT MON JUL 30 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CHARLOTTE AND EASTERN
HALIFAX COUNTIES...

AT 641 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF CHASE CITY...MOVING WEST AT 25 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR REDOAK AROUND 655 PM...STAUNTON RIVER STATE
PARK AROUND 700 PM AND DRYBURG AROUND 705 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3666 7862 3669 7865 3669 7867 3667 7870
      3663 7871 3663 7879 3683 7878 3681 7856
      3670 7864 3668 7862 3665 7856 3663 7855

PH
Special weather statement, Jul 30, 7:19 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
719 PM EDT MON JUL 30 2012

VAZ058-310000-
HALIFAX VA-
719 PM EDT MON JUL 30 2012

...A STRONG THUNDERSTORM WILL AFFECT HALIFAX COUNTY...

AT 715 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF REDOAK...MOVING WEST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR SCOTTSBURG AROUND 730 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3668 7864 3669 7867 3667 7869 3671 7893
      3683 7888 3677 7869 3676 7868 3674 7869
      3672 7867 3671 7867 3670 7864

PH
Special weather statement, Jul 30, 7:44 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
744 PM EDT MON JUL 30 2012

VAZ020-310015-
BATH VA-
744 PM EDT MON JUL 30 2012

...A STRONG THUNDERSTORM WILL AFFECT BATH COUNTY...

AT 741 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTHEAST
OF WARM SPRINGS...MOVING NORTHWEST AT 10 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR BURNSVILLE AROUND 805 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3822 7970 3820 7955 3818 7951 3816 7952
      3818 7948 3817 7947 3816 7947 3807 7957
      3821 7977 3825 7975

PH
Special weather statement, Jul 30, 7:57 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
757 PM EDT MON JUL 30 2012

VAZ058-310045-
HALIFAX VA-
757 PM EDT MON JUL 30 2012

...A STRONG THUNDERSTORM WILL AFFECT HALIFAX COUNTY...

AT 754 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER HALIFAX...
MOVING WEST AT 25 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR RIDGEWAY AROUND 820 PM AND INGRAM AROUND 825
PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3670 7887 3667 7919 3684 7915 3689 7913
      3680 7885

PH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 9:24 PM EDTSpecial Weather StatementRNKPittsylvania66 min
Jul 31, 1:08 PM EDTSpecial Weather StatementRNKGrayson, Smyth67 min
Jul 31, 3:02 PM EDTSpecial Weather StatementRNKRoanoke58 min
Jul 31, 3:12 PM EDTSpecial Weather StatementRNKTazewell63 min
Jul 31, 3:36 PM EDTFlash Flood WarningRNKTazewell6 hr
Jul 31, 3:44 PM EDTSpecial Weather StatementRNKBath61 min
Jul 31, 4:01 PM EDTSpecial Weather StatementRNKMontgomery, City of Radford59 min
Jul 31, 7:06 PM EDTSpecial Weather StatementRNKBath54 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.